Doxazosin Mesylate

Wow, I’m not going to take THAT again . There I was around 3am last Saturday morning, sitting peacefully on the toilet when suddenly I felt violently ill, and the next thing I knew my cheek was hit by a cold bathroom tile. A few seconds later I realized I had passed out. My wife helped me up off the bathroom floor and guided me back to bed.

It seems I had taken a 2mg dosage of the Doxazosin Mesylate (brand name innocuous enough: Cardura) around 10:30pm Friday evening. This was my first time with the stuff and I thought I’d give it a whirl. After all, I had a great time at the Halloween Open Mic Friday evening and particularly enjoyed singing my favorite song, with Heather Pierson’s great piano accompaniment, When the Night Wind Howls out of Gilbert and Sullivan’s Ruddigore. But it turned out it was Cardura that gave me the whirl!

This medication was prescribed for me by a urologist because of its effectiveness in treating benign prostatic hyperplasia (enlarged prostate). But also it’s a blood pressure medicine, a so-called alpha blocker, and I’m already taking a beta blocker for my hypertension. How many blockers can one tolerate? Too many blockers and blood pressure could in principle go to zero! Not good.

The info sheet on the medication, which I hadn’t read, warns about the dizziness it could produce, due to blood pressure and heart rate drop, so the advice is to take the pill at bedtime. Of course, a person with that benign prostatic hyperplasia, like me, might want to get up to go to the bathroom. End of story.

My fall on the cold bathroom floor caused quite a bruise on the side of the head and also my back and side muscles were badly bruised, so that when I got back in bed I found I couldn’t move without experiencing severe pain. So, off to the emergency room I went on a stretcher. My first ambulance ride. The Doc on call over the weekend has rearranged my hypertension and other meds, and the day after tomorrow I’ll go to my primary care provider and reevaluate the meds.

Maybe I should go off my meds entirely!!! YIPPPEEEEE! Off my meds!! Well, only for a day as a celebration if Obama wins tomorrow! If he doesn’t, maybe I’ll just double up on them and go poof.

Tags: , , , , , , , , , , , ,

  1. debi’s avatar

    OH NO……that’s scary! I’m glad you’re OK! No more of that stuff! After all, we may have one big insane nationwide party after tomorrow, and you are Master of Ceremonies…~*WE NEED YOU!*~
    You gotta wonder what/why they’re approving. Look at all the diet pills that killed people!
    When you listen to the pharmeceutical ads on TV, “side effects include nausea, diarrhea, kidney damage, loss of vision, sudden heart attacks”, WHHAAAAAAAAAAAAAAAAAAAT?!
    Oh, and you gotta wonder about all these radio ads bribing people with cash to take EXPERIMENTAL drugs! (You gotta be kidding me. If one is suicidal, maybe.)
    I would look into a holistic/naturopathic physician! No more ‘ol’ skool’ MD’s!

    Oh, and this may be my last chance to do this cheer:
    PAPER BALLOTS!!!!

  2. Dragonstar’s avatar

    Hmm. Aileni did this to me, but he never made it to the bathroom – just slid gracefully down the side of the bed and onto the floor. No doubt he’ll tell you about it! Then he tried to get up again – same effect. I didn’t sleep for the rest of the night, and he had the cheek to tell me in the morning that he hadn’t lost consciousness. HUH!!!
    You’ll be fine now the meds are to be rearranged. Just take care of yourself.

  3. Aileni Noyle’s avatar

    I see now that Meri has got in before me. I have already commented but some glitch wiped it.
    Well, it was the quack did it me by changing my bloodpressure med – just like your experience. I was also attending to the demands of my hyperplasia – for which I take the blessed Omnexel (Flomaxtra to you, I believe).
    At least I did not get bruised. Hope your dents clear up soon – maybe today’s events will work therapeutically.

  4. Minds Erased’s avatar

    Egad, Marde!

    I am so glad you didn’t crack your skull!

    Good to see you back at it so soon after your scary brush with clashing pharmaceuticals!!

  5. nash’s avatar

    Need you around OG very glad you are on your way to recovery…I felt it was a fainting spell when I had heard – You nearly run a marathon every day! And the air in Maine is so very clean…You gotta be tough…

  6. GeologyJoe’s avatar

    An awful experience. Glad to hear you are better.

    As i read the first few lines of the post thou, i thought you had taken some kind of mescaline at Halloween party. 😯

    Then I saw that it was a perscribed med. , but sheesh, those things really work together and not for the greater good.

  7. Mardé’s avatar

    Oh WoW! Thanks for all the comments and your concerns. I’m still feeling aches and pains and my face is still swollen on the left side. Well, just a few more days and I’ll be OK, I think. IF Obama wins tonight, that’s gotta help!

    Thanks, Joe! Mescaline at a Halloween party! Combine that with a little Cardura and the place would really be jumpin’ — right outta this world.

    Thanks, nash! Yup, ya gotta be tough to live in Maine, where the air is clean but the pharmaceuticals can be mean!

    Thanks, Minds! Yes, clashing pharmaceuticals can do a job on one’s cuticles, to say the least.

    Thanks, Aileni! Interesting you had the same experience! Well, not quite same — it’s better to slide than to crash! And you’re right; if today’s events work out the way they should, it’ll be mighty therapeutical for me!

    Thanks, Meri! Cynthia couldn’t sleep the rest of the night — which merged into day — either, as I rode in the ambulance essentially paralyzed! The aches and pains are lessening, albeit slowly.

    Thanks, Debi! Yowza! I have to laugh too at the long, long recitations of malicious side effects as happy, smiling people push the drugs on TV! I may yet go the holistic/naturopathic route and I did do PAPER BALLOTS when we voted early last week.

  8. Mardé’s avatar

    Hey, thanks, Kate. Love you too!

  9. N K’s avatar

    Holy Cow!

    I had missed this post!

    Now that you’re fine and well medicated, it’s time for a new blog post 🙂

    Cheers,

    /nk

  10. Mardé’s avatar

    Hey, NK! Long time no hear from!

    No kidding, this was serious stuff! My rib cage muscles are still aching after almost a whole month!!

    Cardura is not the greatest drug. In fact, this very day there’s a NYT article on a 2002 study of hypertension drugs in which Cardura gets slammed! Check here!.

    I may sue! Holy Cow, is right!

Reply

Your email address will not be published. Required fields are marked *